MDT: relapse after treatment FAQ
After patients have stopped treatment, how does one recognize relapse? How can relapse be distinguished from the various types of reactions?
Relapse, in MB leprosy, is defined as the multiplication of M. leprae, suspected by the marked increase (at least 2+ over the previous value) in the BI at any single site, usually with evidence of clinical deterioration (new skin patches or nodules and/or new nerve damage). This can be confirmed in most cases by the growth of M. leprae in the mouse footpad system. Recognition of relapse in paucibacillary leprosy is somewhat difficult as it is hard to distinguish it from reversal reaction. In theory, a therapeutic test with corticosteroids may be able to distinguish between these two phenomena: definite improvement within four weeks of corticosteroid therapy denoting reversal reaction, and non-response to corticosteroids during the same period favouring the diagnosis of clinical relapse.
A small number of patients do not show any clinical or bacteriological improvement with MDT. How should these patients be managed?
There may be several reasons for such occurrences in a small number of patients. The two most important reasons may be very poor drug compliance and other concomitant, debilitating, intercurrent infection. The problem of poor compliance may be solved by supervised drug administration and health education. The problem of concomitant, intercurrent infection needs thorough investigation (including, where indicated, tests for HIV infection) and appropriate management. If these measures fail, it may be necessary to seek expert opinion.